What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 15, 1:05 PM MST, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 15, 1:05 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
205 PM MDT Sat Jul 15 2017
...STRONG THUNDERSTORMS THROUGH THIS EVENING...
...INCREASED FIRE DANGER THROUGH SUNDAY...
.DISCUSSION...
Conditions are prime for thunderstorms, some of which could be
quite strong, to continue forming across the region this afternoon
through late this evening. A line of showers with embedded
thunderstorms has been trekking across northwest Montana through
the morning hours, but for locations south of here, thunderstorms
will be much more potent, and a few could become severe going into
this evening. The threat for the strongest storms will be across
west central Montana into southwest Montana, namely the
Missoula/Bitterroot valleys and points east, including the I-90
corridor from Missoula to Butte, and south into the
Sapphire/Pintler/Granite region. While thunderstorms will be
possible almost everywhere today across north central Idaho and
western Montana, the aforementioned locations will have the
greatest potential for strong to potentially-severe storms. Timing
of said storms will occur between 3pm MDT and 7 pm MDT.
The main threats from storms today are as follows, in order of greatest
threat: strong outflow winds in excess of 40+ mph, plentiful
lightning (which could result in new wildfire starts), isolated
heavy rain, and small hail. In fact, at the time this discussion
was written, area webcams have been showing winds translating down
to valleys and impacting local lake waters, creating increasingly
choppy conditions.
The cold front that is generating today's convective activity will
also cause temperatures to fall back into the 70s and 80s for
highs on Sunday. That being said: winds will remain elevated
during the day Sunday, becoming gusty by the afternoon hours.
Given how dry conditions are, combined with gusty winds expected
for a prolonged period on Sunday, Red Flag Warnings have been
issued for parts of western Montana for low humidity and gusty
winds. In time, portions of central Idaho may also be added to
this Warning. The combination of low humidity and gusty winds will
likely create challenging conditions for ongoing wildfire
abatement across our area.
Dry air will be here to stay thereafter, though winds will
diminish by late Sunday night. As a result, temperatures could
cool off across valleys of northwest Montana, with some places
seeing lows dropping down to as low as the mid-30s! Locations such
as Polebridge, West Glacier, Eureka, Libby, Yaak, and Troy will
have the best chances of seeing temps dip below the 40 degree
mark. If you are worried about frost, take measures Sunday night
to avoid any issues with sensitive vegetation for Monday
morning...just to be safe!
Looking ahead into next week: much of the same will continue.
Dry, hot, and mostly sunny conditions look to persist into mid to
late week.
&&
.AVIATION...Thunderstorms are in the forecast through at least
16/0300Z across all of the Northern Rockies. West central Montana
and southwest Montana will see a series of storms move through
after 15/2100Z. Gusty erratic outflow winds of 40 kts are likely
in the vicinity of storms, and will be possible at all air
terminals. Lightning will be especially abundant during this time,
and could cause ground stops for short periods through this
evening. Winds will diminish, as well the threat for storms, after
16/0300Z, but winds will become strong once again on Sunday.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 6 AM to 9 PM MDT Sunday Bitterroot...East
Lolo.
Red Flag Warning from 6 AM to 9 PM MDT Sunday Flathead/Glacier
Park...Salish and Kootenai Reservation...West Lolo.
Red Flag Warning from 3 AM to 9 PM MDT Sunday Kootenai.
ID...&&In the hours before
Special weather statement, Jul 15, 1:33 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
133 PM PDT SAT JUL 15 2017
IDZ006-152115-
Southern Clearwater Mountains ID-
133 PM PDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 215 PM
PDT...
At 133 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Lowell, or 33 miles east of Grangeville, moving north
at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elk City and Orogrande.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4570 11561 4601 11556 4595 11520 4565 11539
TIME...MOT...LOC 2033Z 190DEG 31KT 4583 11545
Special weather statement, Jul 15, 1:53 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Missoula MT
153 PM PDT SAT JUL 15 2017
IDZ006-152200-
Southern Clearwater Mountains ID-
153 PM PDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IDAHO AND
SOUTHWESTERN RAVALLI COUNTIES UNTIL 300 PM PDT...
At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 41
miles southeast of Lowell, or 47 miles southeast of Grangeville,
moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Red River Hot Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4616 11513 4586 11442 4586 11444 4585 11448
4585 11450 4584 11452 4583 11451 4577 11456
4576 11455 4573 11453 4573 11451 4538 11502
4557 11542
TIME...MOT...LOC 2052Z 215DEG 21KT 4559 11525Special weather statement, Jul 15, 1:58 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
258 PM MDT SAT JUL 15 2017
MTZ005-006-152200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
258 PM MDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANITE AND CENTRAL
RAVALLI COUNTIES UNTIL 400 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Darby, or 11 miles southeast of Hamilton, moving
north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hamilton, Darby, Conner, Woodside, Victor, Pinesdale, Sula,
Grantsdale, Skalkaho Pass, Charlos Heights, Corvallis and Como.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4580 11393 4580 11440 4642 11427 4638 11362
TIME...MOT...LOC 2058Z 201DEG 15KT 4611 11403
Special weather statement, Jul 15, 2:35 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
235 PM PDT SAT JUL 15 2017
IDZ006-152215-
Southern Clearwater Mountains ID-
235 PM PDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO COUNTY UNTIL
315 PM PDT...
At 235 PM PDT, Doppler radar was tracking a strong thunderstorm 31
miles west of Darby, or 32 miles west of Hamilton, moving northeast
at 25 mph.
Nickel size hail and damaging wind gusts in excess of 50 mph will be
possible with this storm.
This storm will remain over mainly rural areas of northeastern Idaho
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4654 11499 4642 11447 4643 11445 4641 11444
4641 11446 4639 11445 4638 11445 4635 11444
4631 11447 4628 11447 4626 11448 4623 11448
4582 11475 4591 11513
TIME...MOT...LOC 2135Z 203DEG 20KT 4612 11482Special weather statement, Jul 15, 3:03 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
403 PM MDT SAT JUL 15 2017
MTZ005-006-152230-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
403 PM MDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAVALLI COUNTY UNTIL
430 PM MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hamilton, moving north at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hamilton, Darby, Victor, Woodside, Pinesdale, Grantsdale, Charlos
Heights, Corvallis and Como.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4602 11419 4604 11442 4645 11435 4641 11399
TIME...MOT...LOC 2203Z 190DEG 22KT 4617 11426
Special weather statement, Jul 15, 3:16 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
416 PM MDT SAT JUL 15 2017
IDZ005-006-MTZ004>007-043-152315-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
416 PM MDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN
CLEARWATER...SOUTHEASTERN MINERAL...SOUTHWESTERN MISSOULA...
NORTHWESTERN GRANITE AND NORTHWESTERN RAVALLI COUNTIES UNTIL 515 PM
MDT/415 PM PDT/...
At 414 PM MDT/314 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 33 miles west of Victor to
7 miles south of Hamilton. Movement was northeast at 35 mph.
Wind gusts in excess of 45 mph, frequent lightning, dime size hail
and localized heavy rain will be possible with these storms.
Locations impacted include...
Missoula, Hamilton, Lolo, Stevensville, Alberton, Florence, Victor,
Woodside, Pinesdale, Grantsdale, Ninemile, Quigley, Corvallis, Lolo
Pass, Lolo Hot Springs, Bell Crossing, Charlos Heights, Powell and
Clinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4707 11452 4661 11331 4604 11406 4643 11493
TIME...MOT...LOC 2214Z 217DEG 32KT 4645 11485 4613 11414